This blog provides exclusive content for market researchers and marketing managers involved in Healthcare Marketing, prepared by APLUSA teams, and includes APLUSA important news updates.
A social media listening study can be full of surprises, things you simply might not have anticipated. You set up your query, you have all the keywords ready, and a broad idea of the content you will find. Then you dig up something that goes beyond your expectations, a little nugget that just draws your attention, and of course, as a researcher, you just cannot help yourself and start digging deeper to see if there is something more to investigate there.
That happened to me while conducting a study on eczema, atopic dermatitis to be exact, on patients’ attitudes and emotions towards their treatments. I stumbled upon a community of patients sharing their struggles and raising awareness about a little-known and little researched potential side effect of using topical steroid creams. This is known colloquially as TSW, for topical steroid withdrawal syndrome.
According to the US organization NEA (National Eczema Association):“Topical Steroid Withdrawal Syndrome (TSWS), also known as Topical Steroid Addiction (TSA) or Red Skin Syndrome (RSS), is a potentially debilitating condition that can arise from the use of topical steroids to treat a skin problem, such as eczema.” .
Debilitating is truly the main keyword here. What I found were patients engaged in journaling and sharing their experiences dealing with this potential condition. As is often the case when sharing online, the motivation to do so mainly stems from a desire to help others avoid what they often describe as a very painful experience. Something that can be far more severe than a typical eczema flare-up.
Below are the main symptoms as described by online patients:
1. Impact on quality of life
This can have profound ramifications when it comes to quality of life. This potential condition is often reported to come with a lengthy period of self-isolation as symptoms of red, scaly, and oozing skin make it difficult to appear in public. Beyond the skin’s physical appearance, the simple act of moving is rendered difficult and painful. So, with that, understandably, comes a very heavy emotional burden as self-isolation, pain, and loneliness set in. In more extreme cases, patients are left unable to complete daily tasks without the help of a caregiver while trying to heal. This means that taking a leave of absence from work can be necessary as well.
The most striking part for me was how some of those patients went on treating this potential condition. In what an online patient referred to as the “cold turkey” strategy, the idea is to discontinue all treatments and allow the skin to regenerate itself naturally. This more extreme strategy discards any pharmaceutical products in fear of further dependence.
No consensus on how to manage and heal from TSW. It ultimately depends on patient view of treatments and their ability to endure symptoms:
2. Relationship with HCPs
This is all compounded by the difficulty of getting support from healthcare professionals. A TSW diagnosis is often controversial. As reported by patients online, few dermatologists appear to know about this condition or to take it seriously. Granted, symptoms can be remarkably similar to those of a typical eczema flare-up, further flouting the delineation between the two. This means that those patients do not benefit from medical support and can depend on each other to devise strategies to deal with symptoms.
This verbatim from an online patient illustrates how difficult this can be (slightly edited to protect anonymity):
“It’s now been 6 months since Ive last used topical steroids or immunosuppressants and I’m currently in the best position with my skin I’ve been in for 2 and a half years 💪🏻
I’ve had doctors laugh at me, a small few listen but to only tell me I’m wrong, my dermatologist thinking I’m a crazy woman, but look at me now. You told me I have severe eczema and to just accept it, that I will have it for the rest of my life, and to consider a more long term immunosuppressant like methotrexate/ dupixant and anti-depressants (…)”
This, in my humble opinion, and I reassure you, as a professional working in social media, I am not at all biased, but in all seriousness, this illustrates the power of social media when it comes to being a facilitator of connection between people struggling with similar conditions. Especially in chronic afflictions, where long-term remission is never guaranteed. The TSW community appears to be a place for sharing information and providing support for those that have to face the reality of going through those tough symptoms.
“ (…) Also - dupixent is not a solution just like topical steroids are not a solution. They are both band-aids that simply mask symptoms. Going through TSW is your body relearning how to function on its own without the added burden of pharmaceuticals. It’s a true way to actually heal.”
We are proud to launch a new initiative: PatientLIVES - a recorded 15-minute session of testimonies with patients interviewed by an APLUSA expert to collect uncovered challenges experienced with the disease.
Our first episode is about Atopic Dermatitis through the angle of TSW (Topical Steroid Withdrawal).
Discover in this short video questions that will be asked to the patient, and be a part of the interview by suggesting your own questions to the patient regarding TSW! Please write in the comment section below.
Edit : short after this article, the PatientLIVES initiative led to this recording of our episode on Atopic Dermatitis : clcik to watch this episode